Kansas, 2009

Hail and Damaging Wind in Kansas, August 25, 2009

August 25, 2009 · NWS GID · 5 events in 3 counties and zones

An upper level disturbance crossing through the region worked with a surface cold front to produce thunderstorms across portions of North Central Kansas. The availability of modest instability allowed for a few thunderstorms to become severe, producing wind gusts of 70 mph and dropping hail to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$300,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance crossing through the region worked with a surface cold front to produce thunderstorms across portions of North Central Kansas. The availability of modest instability allowed for a few thunderstorms to become severe, producing wind gusts of 70 mph and dropping hail to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 25, 2:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 25, 2:40 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT TUE AUG 25 2009

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY. WATER VAPOR IMAGERY
SHOWS A NICE PLUME OF MOISTURE FLOWING NORTHEAST FROM THE PACIFIC
OCEAN AND THE BAJA PENINSULA REGION...INTO THE CENTRAL PLAINS.
THIS MOISTURE IS INTERSECTING A COLD FRONT ACROSS NORTH CENTRAL
KANSAS AND A WEAK UPPER LEVEL WAVE JUST NOW COMING OUT OF THE
ROCKIES. THIS COMBINATION WILL SET THE STAGE FOR A FAIRLY DECENT
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR KANSAS ZONES.
FURTHER NORTH...COOLER AND DRIER AIR WILL CONTINUE TO FILTER INTO
NEBRASKA BEHIND THE COLD FRONT AND RAIN CHANCES DROP OFF
SIGNIFICANTLY. THERE IS VERY LITTLE IF ANY INSTABILITY ACROSS
NEBRASKA SO JUST EXPECTING AT MOST A FEW SHOWERS. ON THE
OTHER HAND...THE CLOSE PROXIMITY OF THE FRONT ACROSS KANSAS AND
MODEST INSTABILITY WILL SET THE STAGE FOR POSSIBLE THUNDERSTORMS.
A FEW OF THESE COULD BECOME STRONG MAYBE EVEN SEVERE ACROSS OUR
SOUTHERN TIER OF KANSAS COUNTIES SHOULD THUNDERSTORMS DEVELOP.

THE UPPER LEVEL SHORT WAVE WILL REMAIN IN THE AREA ON WEDNESDAY
AND WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST ACROSS
SOUTHERN ZONES. HOWEVER...NORTHERN ZONES SHOULD STAY DRY AS DRIER
AIR MASS CONTINUES TO FILTER INTO THE REGION. HIGH TEMPERATURES
WILL ALSO BE COOLER TOMORROW...RANGING FROM THE UPPER 70S IN
NEBRASKA...TO AROUND 80 IN KANSAS.

.LONG TERM...THURSDAY THROUGH TUESDAY. THE EXTENDED PERIODS WILL
FEATURE MAINLY DRY BUT COOLER CONDITIONS OVERALL. ON
THURSDAY...THE COOL FRONTAL BOUNDARY WILL BE WELL TO OUR SOUTH
WHILE A SURFACE RIDGE AXIS MEANDERS TO OUR SOUTH AND EAST DURING
DAY/EVENING. RETURN FLOW SETS UP THURSDAY NIGHT AND A BRIEF WARM UP
THROUGH MIDDAY WILL COMMENCE AHEAD OF YET ANOTHER COLD FRONT WHICH
WILL WORK ITS WAY SOUTH FRIDAY AFTN/EVENING. THIS FRONT SHOULD
SWING THROUGH WITH NEGLIGIBLE IMPACT AS THE MAIN ENERGY WITH THE
CLIPPER SYSTEMS REMAINS IN THE UPPER MIDWEST.

OVER THE WEEKEND A POTENT UPPER LOW PRESSURE SYSTEM WILL DEEPEN AND
SETTLE INTO THE UPPER MIDWEST/GREAT LAKES REGION AND BACK COLD AIR
INTO THE CENTRAL PLAINS STATES.  A GENERAL TROUGH PATTERN WILL
ENCOMPASS MUCH OF THE PLAINS THROUGH THE OHIO VALLEY THROUGH
SUNDAY.  THE TROUGH WILL SHIFT EASTWARD EARLY NEXT WEEK AND THE
AIRMASS ACROSS THE PLAINS WILL GRADUALLY MODERATE.  OVERALL HIGH
TEMPS WILL AVERAGE IN THE 70S TO SOME 80S WHILE LOWS WILL MAINLY BE
IN THE 50S...WITH SOME 40S OCCASIONALLY.

&&

.AVIATION...18Z TAF. COLD FRONT HAS ALREADY PUSHED SOUTH OF THE
AREA AND WINDS WILL REMAIN OUT OF THE NORTH THROUGH TONIGHT AND
THEN BECOME MORE NORTHEASTERLY BY TOMORROW. THERE IS JUST THE
SLIGHTEST CHANCE OF A LIGHT SHOWER THIS AFTERNOON OR EVENING...BUT
TOO SMALL TO WARRANT MENTION IN THE TAF. EXPECT PRIMARILY VFR
CONDITIONS THROUGHOUT THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 25, 2:28 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CDT TUE AUG 25 2009

NEZ039>041-046>049-060>064-072>075-261215-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-
328 PM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA NORTH OF A GENEVA...FRANKLIN...ALMA...BEAVER CITY LINE.

.DAY ONE...THIS EVENING AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ076-077-082>087-261215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
328 PM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS ALONG AND SOUTH OF A
GENEVA...FRANKLIN...ALMA...BEAVER CITY LINE.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT. A FEW OF
THE THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS COULD BECOME STRONG
TO POTENTIALLY SEVERE. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING QUARTER SIZE HAIL...WIND GUSTS TO 60 MPH...AND
LOCALLY HEAVY RAINFALL IN EXCESS OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 25, 4:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
514 PM CDT TUE AUG 25 2009

KSZ006-007-252245-
JEWELL-SMITH-
514 PM CDT TUE AUG 25 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  EAST CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ESBON...OR 31 MILES NORTHWEST OF BELOIT...
AND MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ESBON BY 525 PM CDT
  BURR OAK BY 545 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3999 9828 3978 9818 3970 9853 3987 9862
TIME...MOT...LOC 2214Z 249DEG 10KT 3981 9846

The radar

The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osborne

When
August 25, 4:30 PM CST
Where
Osborne County, 2.81 mi S of Portis
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
39.530, -98.690

Hail accompanied by wind gusts of 50 to 60 mph.

Hail, Jewell

When
August 25, 4:35 PM CST
Where
Jewell County, 2.97 mi SE of Esbon
Measured
1.75 in hail
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
39.790, -98.390

Hail, Mitchell

When
August 25, 5:53 PM CST
Where
Mitchell County, 4.44 mi SSE of Solomon Rapids
Measured
1 in hail
Crop damage
$50,000
Reported by
Amateur Radio
Coordinates
39.410, -98.170

Hail, Mitchell

When
August 25, 6:11 PM CST
Where
Mitchell County, 1.75 mi ENE of Tipton
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
39.340, -98.450

Thunderstorm Wind, Mitchell

When
August 25, 6:52 PM CST
Where
Mitchell County, 4.84 mi N of Victor
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.320, -98.280

Wind gusts estimated at 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194043, 194044, 194045, 194046, 194047.